Ask a doctor

Are There Any Harmful Side Effects to Botox?

Doctor Answers (7)

Yes of course there are harmful side effects of BOTOX

+2

BOTOX treatment in sufficiently high doses have been associated with deaths in individuals with preexisting medical conditions.  The FDA has a very detailed black box warning regarding these issues.  At the same time, this is largely a function of dose.  In the dosages typically used for cosmetic treatment, there are still side effects in a small percentage of individuals.  Overall this treatment is very well tolerated and loved by millions of individuals through out the world who receive treatment with absolutely no issue.  Is BOTOX right for you?  This is really a discussion you should have with your potential injecting physician.  I recommend finding a physician in the aesthetic core for the best possible results: Dermatology, Plastic Surgery, Facial Plastic Surgery and Oculoplastic Surgery.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Possible side effects of Botox

+1

While Botox is extremely safe when administered by properly trained physicians, it does have some possible side effects.  A small percentage of patients will notice bruising or soreness at the injection site, or temporary headache that can last a few hours.  The most significant possible side effect is the risk of eyelid or eyebrow ptosis (droopiness).  This can occur when the Botox migrates to an unintended muscle.  Unlike the treatment areas, this usually resolves in 2 weeks instead of 3-4 months like the treatment areas.  Also there are ophthalmic drops that can improve the droopiness while this resolves.  

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 19 reviews

Complications of Botox

+1

When considering how many patients are treated, and how many different cosmetic sites are treated on those patients, with cosmetic botulinum toxin, the safety margin of this treatment is extremely high. However, as with all treatments, there are risks.  Some side effects such as bruising, soreness, although rare, can occur.  Many side effects noted during the fDA trials were in those patients that had placebo, not treatment as well as those who had treatment.  Eyelid or eyebrow or smile droops can be related to placement of the product and not a side effect.

Some extremely rare complications have been reported depending on the use of Botox, possibly off-label uses, and you should discuss this with your doctor depending on the specific use of your botulinum toxin treatment.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.

 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Harmful effects of Botox are rare

+1

Botox is one of the most popular cosmetic treatments because it is incredibly effective, safe, has a great satisfaction rate, minimal time to perform, no downtime, and looks natural when performed properly. The main side effects are very temporary, namely a slight swelling and/or bruise, sometimes a headache, and less commonly a dropped eyebrow or eyelid or a spock brow. Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Side Effects and Botox

+1

Botox is not a permanent remedy and therefore any negative side effects are also not permanent. Bruising is always a risk with injections but should subside within 4-7 days, if it occurs at all. Avoiding blood thinners (some medications, multivitamins and even green tea) two weeks before and two weeks after a scheduled injection can help prevent or reduce the occurrence of bruising. Choosing an experienced injector is an important way to help prevent any negative side effects with Botox.

Frank Lista, MD
Toronto Plastic Surgeon
4.5 out of 5 stars 48 reviews

Harmful side effects to Botox

+1

Botox, Dysport, and/or Xeomin should only be injected by licensed healthcare professional in a medical setting, preferably physicians who are board-certified in Dermatology or Plastic Surgery or mid-level providers supervised by reputable core aesthetic physicians. When properly administered, Botox injection can be one of the most gratifying age-defying procedure by relaxing facial muscles along upper 1/2 of the face in a week or less. Inappropriate dosing or careless postop care instruction can lead to migration of toxin material leading to potential numbness or muscle paralysis.

William Ting, MD
Bay Area Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Yes, there can be some harmful side effects to BOTOX®

+1

The most common side effects following injection include temporary eyelid droop and nausea as well as some swelling or bruising from the injection itself.  Be sure you are getting the actual BOTOX® brand. Only licensed and trained healthcare professionals have the experience necessary to administer BOTOX® Cosmetic. Allergan, Inc., the maker of BOTOX® Cosmetic, is the onlysource for healthcare professionals to purchase the product, and each label has the “Allergan” hologram.

According to a survey conducted in 2005 by the Aesthetic Surgery Education and Research Foundation, most patients were satisfied with the results of their BOTOX® Cosmetic treatment.

And, according to the American Society for Aesthetic Plastic Surgery (ASAPS), BOTOX® Cosmetic was the most popular physician-administered cosmetic procedure in the United States for the fourth year in a row (surgical and nonsurgical combined). ASAPS estimates that almost 3.3 million treatments were performed in 2005 alone—that’s an increase of almost 16% from 2004.

Jeffrey Ptak, MD, FACS
Phoenix Plastic Surgeon
4.5 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.